Topamax vs. Zonegran

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Lynne12
New Member


Date Joined Nov 2012
Total Posts : 1
   Posted 11/30/2012 8:23 AM (GMT -6)   
  Hi, I am 19 yrs old and have been suffering from migraines for 12 years. I finally went to a neurologist this year and he perscribed Topamax. It was working but he slowly bumped up the mg of the Topamax to suite my needs. When I reached 100mg the meds were working really well I was having only 1-3 migraines per week, compared to having them about everyday before I started medication. My neurologist still wanted me to have less migraines, so I figured he would increase my medication again. But instead he took me off Topamax because he was afraid I would experience memory loss and didnt want it to interfere with my school work since I am in college. Even though I had not had any side effects with Topamax except weight loss.
     He then prescribes Zonegran 100mg and within a week to increase it to 200mg. I have been taking the Zonegran for 2 1/2 weeks and I am constantly feeling fatigued, even if I get plenty of sleep. I am also having concentration issues with my school work and studying, it has become difficult for me to focus on it. Are these normal side effects for Zonegran?
     I do not like the side effects I am having with Zonegran and want to switch back to Topamax. Is it weird for a neurologist to change your meds, although you aren't having any side effects?

deltaforce
Veteran Member


Date Joined Jun 2010
Total Posts : 2263
   Posted 12/2/2012 6:04 AM (GMT -6)   
You are very specific about the drugs but not about your migraines. Pills is NOT a solution from every problem we face in the life. A ton of things matter when it comes to migraines, it could be as simple as your daily morning coffee, if you have had a concussion, your lifestyle or even your food habits (like daily Chinese takeaway or fast food).

First and foremost, keep a headache and food dairy. Note every possible things in as details as possible. You sound like a female, record your menstrual cycles as well (Hormones affect migraines). Read up on the other threads where I have posted some information and follow the general advice.

What abortives do you use? i.e. medications to stop the migraine when you feel like its coming. Is there any? If not, ask the doc to give you one. Topamax is certainly not good for someone of your age. In just 8 months, my speech was slurred and my memory was affected. My neuro doesn't agree to that happening in just 8 months but this is what I experienced.

Your headache and food diaries are VERY important. Within 3 to 4 months you will have enough data to figure out your migraine triggers, if any. Take this diary to a headache specialist (NOT neurologist). Find one in your neighborhood.

Your age is a very critical factor is medicines prescriptions and being a female of soon-to-be child bearing age complicates the matter even further. Read up some migraine books.
Diagnosed March 2007 with left sided UC at the age of 30.
Currently on,
Colazal 9 daily, Imuran, 200mg daily, Vit. B12, 1mg, Multivitamin, 1 tablet daily, Fish oil 2400mg daily, Vit D 2000 IU daily.

Verapamil 320mg for migraine, Migraine episode now at least 4X a month,
Nabumetone 750mg as an abortive, so far so good with GI side effects.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, July 16, 2018 12:03 AM (GMT -6)
There are a total of 2,981,887 posts in 326,940 threads.
View Active Threads


Who's Online
This forum has 161789 registered members. Please welcome our newest member, h3v8yefl.
292 Guest(s), 8 Registered Member(s) are currently online.  Details
Wings of Eagles, PeterDisAbelard., Bear12, steve55777, Girlie, MarkWithIBD, LLLLX, borborygmi